Can Testosterone Cause Vaginal Atrophy?
Lukas, 19, a transgender man from Kentucky, has been on testosterone therapy since June 2021. Within four months, he noticed excessive yellow discharge accompanied by an odor, tearing in the vaginal walls during penetration accompanied by some bleeding, and pain or discomfort during penetration.
He was unsure of what caused these side effects and worried that they were hygiene-related and he was "dirty." His gynecologist gave him recommendations to deal with the odor. When none of them worked, he took to the internet to find possible causes of his symptoms, and that's when he came across vaginal atrophy (VA).
"It took me a while to realize what was going on because I knew VA as 'being dry down there,' and I was doing quite the opposite because of the discharge," said Lukas, who preferred his full name not be used.
The link between testosterone and vaginal dryness
Atrophy is defined as the wasting away of a body part or tissue, and vaginal atrophy specifically refers to the thinning of the genitourinary tissues around the vagina. It is recognized as a natural part of the aging process for people with vaginas because they increasingly have less estrogen available due to menopause.
Transmasculine people can experience vaginal atrophy when on testosterone, which is used to oppress estrogen in the genitourinary tissue or vagina, explained Juno Obedin-Maliver, M.D., M.P.H., an assistant professor in the obstetrics and gynecology department at Stanford University School of Medicine.
The vagina on testosterone
Vaginal atrophy is characterized by burning, itching, spotting, yellow discharge and pain during sexual intercourse. However, some people may experience no symptoms.
"Sometimes, there are no symptoms, which means I can see it on an exam, but patients don't experience symptoms," Obedin-Maliver added.
Transmasculine people can experience vaginal atrophy when on testosterone.
Similarly, the side effects in the vagina after testosterone therapy may not be the same for each individual.
Maxwell Waterman, 21, a trans man from Eastern Washington who has been on testosterone for three years and six months, started experiencing atrophy around the two-year mark. Similar to Lukas' case, it took time before Waterman was correctly diagnosed. His main symptom was extreme frequency and urgency with urination, for which he went to a clinic and was diagnosed with bacterial vaginosis (BV).
"I took the antibiotics they prescribed me and they did pretty much nothing," Waterman said. "I went in again a month later and faced the same thing, a BV diagnosis and antibiotics. Again, it did not help. Another month later, I was diagnosed with BV and a yeast infection. The yeast medications actually did help a little bit, but nothing was making it actually 100 percent back to normal."
How to treat vaginal atrophy
For Waterman, a prescription for topical estrogen cream was the breakthrough treatment for the discomfort from the atrophy. His doctor advised him to put a "pea-sized amount of the cream" on his finger and rub it on and around his urethra and vaginal opening, which helped immensely.
"Occasionally, I have days where I feel especially dry and uncomfortable, but if I use the cream before bed, I feel fantastic the next day," Waterman said, adding that he now needs to use it only when he is having a particularly irritable time.
Obedin-Maliver explained that vaginal moisturizers and oils can be helpful in relieving some symptoms, but atrophy itself is almost always treated with vaginal estrogen.
"Topical estrogen or systemic estrogen is used, depending on either patient comfort, acceptability, and assuming that people don't have a contraindication to that treatment, for example, a hormone-sensitive cancer," she said.
For many transgender people with atrophy, however, the experience comes as a shock. It is seldom discussed during the prescription of the hormone, and research on the vagina after testosterone is minimal.
'I was kind of disappointed that atrophy symptoms weren't discussed when I was prescribed testosterone.'
Lukas felt he was not prepared for the experience at all, and the care he received was also somewhat disappointing. His doctor told him the condition could be atrophy, and he was prescribed estrogen to see if it helped. Lukas said the standard of care was unacceptable.
"I was kind of disappointed that atrophy symptoms weren't discussed when I was prescribed testosterone, either," he added. "Many things like this trans people have to learn themself, and often we have to rely on the experience of other trans people."
More research is required to understand vaginal atrophy in transgender people using testosterone, so advances can be made in evidence-based treatment and ways to support trans people through it. While it is believed that VA in both trans men and postmenopausal women is a result of a lack of estrogen, the physiological mechanisms behind these depletions are different.
"It hasn't really been studied systematically or cellularly," Obedin-Maliver said.
While topical estrogen may be an effective treatment for VA, it may lead to systemic absorption and further development of feminizing features, which can increase gender dysphoria for trans people.
Talk to your doctor if you have unwanted symptoms in your vagina after testosterone therapy
Atrophy can be difficult to deal with, and considering the lack of research around it, physicians may not understand it properly, either. However, according to Waterman, it is not the end of the world.
"It's not like one day your vagina dries up and you can never use it again," he said. "Talk to your doctor and ask around for opinions if you don't like what you hear right away."